Hail, Tippecanoe
- When
- August 1, 3:32 PM EST to 3:34 PM EST
- Where
- Tippecanoe County, 1.72 mi WSW of Purdue University
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.440, -86.950
Hail was accumulating on the ground in this location.
Scattered thunderstorms developed across northern and western portions of Indiana, as well as eastern Illinois during the early afternoon hours of August the 1st. Two storms merged near West Lafayette and then intensified over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Scattered thunderstorms developed across northern and western portions of Indiana, as well as eastern Illinois during the early afternoon hours of August the 1st. Two storms merged near West Lafayette and then intensified over the area. Rainfall lingered over the area through early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 1, 3:16 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 416 PM EDT FRI AUG 1 2014 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 234 PM EDT FRI AUG 1 2014 AN UPPER LEVEL DISTURBANCE ACROSS NORTHERN ILLINOIS WILL MOVE EAST SOUTHEAST ACROSS OUR REGION TONIGHT AND SATURDAY RESULTING WITH SCATTERED SHOWERS AND THUNDERSTORMS. THIS UPPER DISTURBANCE WILL MOVE ON TO THE EAST SATURDAY NIGHT AND WEAK HIGH PRESSURE WILL BUILD ACROSS OUR REGION SUNDAY AND MONDAY. IN THE LONG TERM...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ONCE AGAIN AS A FRONTAL SYSTEM MOVES SOUTH INTO OUR REGION TUESDAY AND WEDNESDAY AND THEN STALLING NEAR THE OHIO RIVER THURSDAY AND THEN MOVING BACK TO THE NORTH ON FRIDAY. && .NEAR TERM /TONIGHT AND SATURDAY/... ISSUED 234 PM EDT FRI AUG 1 2014 RADAR INDICATED SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST INDIANA AS WELL AS CENTRAL AND NORTHEAST ILLINOIS. THIS IS IN RESPONSE TO AN UPPER LEVEL DISTURBANCE OVER NORTHERN ILLINOIS. MODELS INDICATE THIS UPPER LEVEL DISTURBANCE WILL MOVE EAST SOUTHEAST ACROSS THE NORTHERN AND THE EAST CENTRAL PARTS OF OUR REGION LATER TONIGHT. ONE QUESTION IS HOW MUCH OF THIS CONVECTION WILL CONTINUE AFTER SUNSET AS IT HAS BEEN QUITE DIURNAL LAST FEW DAYS. BOTH THE NAM AND GFS KEEP SOME CONVECTION ACROSS THE NORTHERN AND CENTRAL PARTS OF OUR REGION TONIGHT AS THE UPPER TROUGH SHARPENS UP. IT MAY BE A BIT OVERDONE...BUT NERVELESS WILL KEEP POPS IN CHANCE CATEGORY OVER NORTHERN AND CENTRAL SECTIONS THIS EVENING AND EAST CENTRAL PARTS INTO LATE TONIGHT PER MODELS. IN OTHER AREAS SHOWERS SHOULD DIMINISH LATE TONIGHT. ON SATURDAY EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER EASTERN AND CENTRAL SECTIONS AND WIDELY SCATTERED THUNDERSTORMS ELSEWHERE. THERE MAY BE SOME INCREASE WITH DAYTIME HEATING...BUT AT THE SAME TIME THE UPPER DISTURBANCE WILL BE MOVING ON EAST INTO OHIO. IN REGARDS TO TEMPERATURES WENT WITH A MOS BLEND MOST AREAS TONIGHT. WILL KEEP NORTHEAST AREAS AT OR ABOVE 60 WITH MORE CLOUDS THERE LATER TONIGHT. ON SATURDAY PREFER THE COOLER MET TEMPERATURES OVER CENTRAL AND WESTERN AREAS AND WENT WITH A MOS BLEND IN THE EAST. THE MET HAS 74 FOR A HIGH AT MUNCIE...WHILE THE MAV IS 82. MORE CLOUDS IN THE EAST COULD HOLD TEMPERATURES DOWN THERE A LITTLE MORE...BUT 74 SEEMS A BIT TOO COOL. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... ISSUED AT 234 PM EDT FRI AUG 1 2014 SHOWERS WILL QUICKLY END SATURDAY EVENING...FOR NOW WILL CONTINUE SLIGHT CHANCE POPS IN THE EAST SATURDAY EVENING. OTHERWISE...DRY ALL AREAS REST OF THE SHORT TERM AS WEAK HIGH PRESSURE BUILDS ACROSS OUR REGION. A COLD FRONT WILL BE MOVING INTO THE SOUTHERN GREAT LAKES ON MONDAY...BUT IT SHOULD BE STILL FAR ENOUGH TO THE NORTH FOR US TO REMAIN DRY. MODEL SOUNDINGS INDICATE MOSTLY CLEAR CONDITIONS WILL BE THE RULE AS AIR MASS BECOMES A LITTLE DRIER AND HEIGHTS RISE A LITTLE. 850 MB TEMPERATURES WARM UP ONLY ABOUT A DEGREE SUNDAY AND MONDAY AS MODELS KEEP A WEAK THERMAL TROUGH ACROSS OUR REGION. OVERALL A MOS BLEND BLEND ON TEMPERATURES SEEM REASONABLE WITH HIGHS IN THE LOWER TO MIDDLE 80S BOTH DAYS AND LOWS IN THE UPPER 50S TO LOWER 60S. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... ISSUED AT 234 PM EDT FRI AUG 1 2014 AFTER A DRY SPELL ENSEMBLES HINTING AT CENTRAL INDIANA POSSIBLY RETURNING TO A WETTER PATTERN AS HIGH PRESSURE MOVES OFF THE EAST MONDAY/MONDAY NIGHT AND IS REPLACED BY AN UPPER TROUGH THAT WILL SLOWLY SHIFT EASTWARD THROUGH THURSDAY WITH SEVERAL UPPER WAVES MOVING THROUGH THIS FEATURE THAT COULD PRODUCE CHANCES FOR SHOWERS AND THUNDERSTORMS. THERE IS NOT A LOT OF CONSISTENCY AND TIMING TO THIS LATEST SOLUTION SO CONFIDENCE IS LOW...AND THEREFORE LEFT POPS AT LOW END CHANCE MOST TIMES. MODELS HINTING AT A MORE SIGNIFICANT COLD FRONTAL PASSAGE TOWARD THE END OF THE PERIOD BUT TIMING DIFFERS AMONGST THE GUIDANCE. ALLBLEND IS CARRYING SLIGHTLY HIGHER POPS TOWARD THE END OF THE WORK WEEK...WITH 20-30 PERCENT CHANCES LEADING UP TO THURSDAY. TEMPERATURES WILL BE BACK AROUND THE NORMAL RANGE FOR THIS TIME OF YEAR...LOW TO MID 80S HIGHS FOR HIGHS AND LOWS IN THE MID TO UPPER 60S. && .AVIATION /DISCUSSION FOR 012100Z KIND TAF UPDATE/... ISSUED AT 416 PM EDT FRI AUG 1 2014 LOW THREAT FOR DISORGANIZED CONVECTION IN THE VICINITY OF KIND EXPECTED TO CONTINUE FOR SEVERAL MORE HOURS AS PEAK HEATING APPROACHES. APPEARS THE AIR MASS AT KIND PROPER HAS TEMPORARILY STABILIZED DUE TO OUTFLOW FROM EARLIER CONVECTION. NO SIGNIFICANT CHANGES MADE AT THIS TIME. PREVIOUS DISCUSSION FOLLOWS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT THE SITES THIS AFTERNOON AND TONIGHT...HOWEVER THE PROBABILITIES ARE NOT HIGH ENOUGH IN TIMING/LOCATION TO INCLUDE ANY MENTION EXCEPT VCSH AT KLAF WHICH WILL BE CLOSEST TO THE BEST SHORTWAVE FORCING. AND CURRENT RADAR MOSAIC NOT SHOWING MUCH OF ANY DEVELOPMENT UPSTREAM AS OF THIS HOUR. SHALLOW MVFR GROUND FOG SHOULD ONCE AGAIN OCCUR AT MAINLY THE OUTLYING TERMINALS KHUF/LAF/BMG...WITH PERHAPS SOME 6SM IN BR/HZ AT KIND BETWEEN THE HOURS OF 9-12Z SAT. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH LONG TERM....SMF AVIATION...SMF/JAS VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 403 AM EDT FRI AUG 1 2014 INZ021-028>031-035>049-051>057-060>065-067>072-021000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 403 AM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS. HAZARDS: LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...GUSTY WINDS AND HAIL. TIMING: GREATEST CHANCES FOR THUNDERSTORMS WILL EXIST THIS AFTERNOON AND EVENING. DISCUSSION: AN UPPER LEVEL WAVE WILL TRACK INTO THE REGION LATE TODAY AND TONIGHT...BRINGING SCATTERED THUNDERSTORMS TO CENTRAL INDIANA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY...THEN AGAIN BY THE MIDDLE OF NEXT WEEK. STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME...BUT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN ARE POSSIBLE WITH ANY STORM. DISCUSSION: THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AS THE UPPER LEVEL WAVE MOVES OFF TO THE EAST. DRY WEATHER WILL THEN RETURN INTO EARLY NEXT WEEK AS HIGH PRESSURE PASSES THROUGH THE REGION. UNSETTLED WEATHER IS AGAIN EXPECTED BY MIDWEEK AS A FRONTAL SYSTEM APPROACHES FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EDT FRI AUG 1 2014
INZ029-012045-
TIPPECANOE-
401 PM EDT FRI AUG 1 2014
...STRONG THUNDERSTORM ADVISORY FOR CENTRAL TIPPECANOE COUNTY UNTIL
445 PM EDT...
AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WEST LAFAYETTE...OR 9 MILES
WEST OF LAFAYETTE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LAFAYETTE...
WEST LAFAYETTE...
SHADELAND...
PURDUE UNIVERSITY...
BATTLE GROUND...
DAYTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4052 8679 4037 8670 4029 8690 4026 8709
4037 8710 4048 8709 4055 8702
TIME...MOT...LOC 2001Z 230DEG 7KT 4037 8703
NIELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
432 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL PURDUE UNIVERSITY 40.43N 86.91W
08/01/2014 E0.50 INCH TIPPECANOE IN EMERGENCY MNGR
JUST WEST OF CAMPUS.
&&
JASThe Indianapolis radar (KIND), 99 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
1 hail, 1 flood. Local standard time, as filed.
Hail was accumulating on the ground in this location.
Four to five inches of standing water was observed in a parking lot due to heavy thunderstorm rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541558, 541580.